• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Hospira Symbiq Infusion System Touchscreen: Class 1 Recall - May Not Respond to Selection

16026 Symbiq One Channel Infuser
16027 Symbiq Two Channel Infuser

 

[Posted 10/29/2012]

AUDIENCE: Risk Manager, Nursing, Biomedical Engineering
 
ISSUE: FDA notified healthcare professionals and provider organizations of the Class 1 recall of the Symbiq pump touchscreen. These devices may not respond to user selection, may experience a delayed response or may register a different value from the value selected by the user. Failure of the touchscreen to respond to user input could result in a delay or interruption in therapy or over delivery or under delivery of medication if the user does not confirm the programmed values on the pump's confirmation screen before starting the infusion. All serial numbers for these models are affected by this recall.

BACKGROUND: The Symbiq infusion pump is a prescription device used to deliver controlled amounts of medications or other fluids to patients through intravenous, intra-arterial, epidural, and other acceptable routes of administration. The touchscreen is used to control infusion pump settings for patient therapy. 
 
RECOMMENDATION: On August 29, 2012, an Urgent Device Correction letter [see link in Recall Notice] notifying customers of this recall was mailed by Stericycle, Inc. on behalf of Hospira. Customers were instructed not to return affected Symbiq infusion pumps. The letter lists steps that users may take to confirm that infusion settings are correctly entered as well instructions for how to stop an infusion. Health care providers experiencing the described issue should remove the impacted device from use and contact their institution's biomedical or clinical engineering department to perform the touchscreen test described in the Symbiq technical service manual. If the biomedical or clinical engineering department identifies that the device is not working properly, contact Hospira.

[10/26/2012 - Recall Notice - FDA]